South Dakota, 2019

Flooding in South Dakota, March 13 to 15, 2019

March 13 to 15, 2019 · NWS FSD · 25 events in 24 counties and zones

Rainfall of one to three inches on frozen ground and into a snow pack with between 2 and 5 inches of liquid water equivalent resulted in considerable overland flooding. One of the hardest hit areas was around Yankton, where a No Travel Advisory was issued for the city on March 13-14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall of one to three inches on frozen ground and into a snow pack with between 2 and 5 inches of liquid water equivalent resulted in considerable overland flooding.

One of the hardest hit areas was around Yankton, where a No Travel Advisory was issued for the city on March 13-14. Businesses along north Highway 81 toward Yankton Mall had considerable ponding of water. Water rescues were necessary as cars stalled in high water in low spots around Yankton. Two people were also rescued from their inundated vehicle on Jim River Road east of Yankton. Water also got into power substations and caused spotty power outages and necessitated temporary evacuation of residents.

State government offices across the area were closed on March 14 due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 11:37 AM CST, 11 minutes earlier.

Area forecast discussion, Mar 13, 11:37 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Wed Mar 13 2019

.SHORT TERM...(Today and Tonight)
Issued at 519 AM CDT Wed Mar 13 2019

Upper-level low pressure now starting to congeal across the southern
Rockies, and a likely historic development of surface low pressure
is soon to commence in the lee of the Rockies with lifting of the
negative tilt wave toward the central Plains.  Impressive northward
surge of elevated instability through the Plains with widespread
showers and thunderstorms across NE and IA at 09z, and these will
continue to spread northward ahead of the system today. Warmer and
more moist air also working northward near the surface.

The latter is creating the initial concern of the day - dense fog.
Really about as widespread dense fog as have seen in quite a while,
as higher moisture content of southeasterly flow continues to flow
across the impressive snowpack. It is likely that fog will be a part
of things until winds come up with the system later tonight/Thursday
morning. However, there should be some improvement in visibility
once precipitation spreads northward into the area during the
morning.  Have maintained the current advisory this morning, and
added in a couple of counties to the western fringe where mass has
advected overnight.

Back to the elephant in the room.  A colossal winter storm will
develop over the next 12-24 hours, moving from eastern CO this
morning to northern Iowa/southern MN by midday Tuesday.  The initial
push of precipitation will be almost exclusively rain through the
day today, with a glaring exception being a small area with surface
temps below freezing at onset of precipitation from K9V9 to KHON.
Should be noted that the window for freezing precipitation would
seem to be fairly short given tendency for temps to warm to near or
just above freezing as clouds lower, and with additional boost from
precipitation warming from aloft. Could be a few areas toward K9V9
to KHON that see enough of a period to get a tenth or so
accumulation of freezing rain, but this will also succumb to the
warming expected today as readings climb into the mid to upper 30s.

The precipitation in warm advection wing will spread north and wrap
northwest across the area today, as trowal becomes established
around the system. There is enough elevated instability that a few
rumbles of thunder are likely, even through some areas north of I-90.
Behind this band, it appears a fairly formidable dry slot will push
northward, diminishing precipitation from the south during the
afternoon and early evening, and forcing the initial banding to wrap
even more westward within deformation zone north of the ejecting
upper wave.

During the later evening, the cold front aloft will begin to surge
northward toward the lower Missouri River valley, increasing
frontogenetic forcing through a fairly deep layer. Would expect to
see another resurgence in precipitation into southeast SD/northeast
NE/northwest IA, which will likely focus by very late night and
early morning. The cooling will begin to collapse fairly quickly
eastward by late night and Thursday morning, which will become
problematic on several fronts.  Timing of this cooling is difficult
with impacts from the warmer air aloft wrapping north, but strong
dynamic cooling battling quite effectively.  When the transition
does occur, it will do so quickly and lead to a rapid degradation of
conditions.  This band will be a bit more persistent into the
afternoon as it draws eastward with upper wave, and have raised
snowfall chances east through the afternoon, especially early.

The other feature of the system will be brutally strong winds, with
many locations exhibiting from 45 to 50 knots of wind within the
mixed layer behind the surface low/inverted trough.

In summary:

Winter Weather highlights- A threat for areas of freezing rain this
morning, but looks like a short window before temps warm above
freezing. Considered backing off the winter storm warning in the
south central for 12 hours, as much of the day will be warm enough
for just rain. Removed more marginal threat for icing within the
winter weather advisory, but allowed area to continue starting this
evening.  Further east, did not resolve the watch at this point late
tonight, as could end up with need for blizzard highlight at some
point, and will have another group of solutions to more effectively
determine the location of the secondary snow band.  Since there has
been an eastward shift in models, most notably with the 06z NAM and
several ensemble members, have expanded a winter storm watch further
southeast by a couple of counties. As wind will quickly become
brutally strong as cooling forces transition, have mentioned in the
watch area the chance for blizzard conditions. Could end up being
more snowfall along the band from Yankton to Sioux Falls to Marshall
if transition is a bit quicker on Thursday morning, within zone of
strong 925-750 hPa frontogenesis resulting as trowal shifts from
warm frontal to cold frontal structure.

Hydrology - Still looks good for a widespread rainfall of 1 to 2
inches across the area, with a considerable amount of water within
the remaining snow cover. All this spells issues with both ponding
of water due to rainfall rate, and amounts of precipitation expected.
Will need to monitor for ice jams on rivers and streams.

Winds - Likelihood of wind gusts late Wednesday night into Thursday
from 45 to 55 mph, perhaps a shade higher.  ANY falling snow which
occurs during this window will be of great concern for potential
blizzard conditions.

.LONG TERM...(Thursday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019

Very little consideration to forecast beyond the storm.  Temps look
to remain generally below normal until at least sometime next week
under impacts of northwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Mar 13 2019

Several aviation concerns over the period. Initially today,
widespread rain this afternoon is leading to ceilings and
visibilities ranging from MVFR to at times LIFR. These will likely
continue to bounce around depending on rainfall intensity. By late
afternoon and evening, could see a lull in the heavier
precipitation at KFSD and KSUX with more of a drizzle and perhaps
return of denser fog. Additional precipitation begins to fill back
in by early Thursday and thru the morning with colder air changing
things from rain to snow from west to east.

Stronger winds aloft today could lead to periods of LLWS depending
on surface winds. Northerly winds will increase significantly thru
the morning hours Thursday and beyond the TAF period. Any falling
snow, combined with the winds, will lead to significantly reduced
visibility toward the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ038>040-050-052>071.

     Dense Fog Advisory until 1 PM CDT this afternoon for SDZ038>040-
     053>056-058>062-064>071.

     Winter Storm Watch from late tonight through Thursday evening
     for SDZ039-040-054-055-059>061-065-068.

     Winter Storm Watch from Thursday morning through Thursday
     evening for SDZ056-062-066-067-069>071.

     Winter Weather Advisory from 10 PM this evening to 7 PM CDT
     Thursday for SDZ053-058-064.

     Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
     057-063.

MN...Flood Watch through Thursday evening for MNZ071-072-080-081-089-
     090-097-098.

     Dense Fog Advisory until 1 PM CDT this afternoon for MNZ071-072-
     080-081-089-090-097-098.

     Winter Storm Watch from Thursday morning through Thursday
     evening for MNZ071-072-080-089-097-098.

IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
     020>022-031-032.

     Dense Fog Advisory until 1 PM CDT this afternoon for IAZ001>003-
     012>014-020>022-031-032.

     Winter Storm Watch from Thursday morning through Thursday
     evening for IAZ001-012.

NE...Flood Watch through Thursday evening for NEZ013-014.

     Dense Fog Advisory until 1 PM CDT this afternoon for NEZ013-014.

     Winter Storm Watch from Thursday morning through Thursday
     evening for NEZ013.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Mar 13, 5:24 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
624 AM CDT Wed Mar 13 2019

SDZ038-050-052-053-057>059-063-064-141130-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. As this precipitation spreads
north this morning, there will be potential for a brief period of
light freezing rain in areas north of Interstate 90 from
Chamberlain to Huron, bringing perhaps a tenth of an inch of icing
before temperatures warm above freezing.

Most of the day will feature rainfall, which could be moderate to heavy
at times. An inch or two of rainfall is possible today into this
evening, which will likely, when combined with melting snow,
result in ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.

Tonight, precipitation will change from rain to snow, with
potentially a brief period of freezing rain in transition. North
winds will increase, reaching 30 to 40 mph by later tonight. When
combined with expected snowfall from one to three inches, this
will create very hazardous, if not impossible travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-141130-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Moderate to heavy rainfall is
likely, along with a few rumbles of thunder. An inch or two of
rainfall is possible today into this evening, which will likely,
when combined with melting snow, result in ponding of water on
roadways and poor drainage areas, as well as rises in areas rivers
and streams.

Precipitation should begin to transition over from rain to snow
later tonight in areas from Brookings to Mitchell to Tyndall.
There may be a brief period of light wintry mix in transition.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The transition to snow will occur quickly in the remainder of
areas on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile is likely at times of snowfall, and could
become blizzard or near blizzard. Travel conditions will be very
difficult and highly dangerous at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-141130-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Rainfall will be moderate to
heavy at times, along with a few rumbles of thunder. An inch or
two of rainfall is possible today into this evening, which will
likely, when combined with melting snow, result in ponding of
water on roadways and poor drainage areas, as well as rises in
areas rivers and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds of 50 to 60 mph
will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 13, 8:41 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    WHITE LAKE              43.73N 98.71W
03/13/2019  E0.05 INCH       AURORA             SD   CO-OP OBSERVER

            LIGHT COATING OF ICE ON ALL SURFACES.

&&
Local storm report, Mar 13, 8:45 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            3 SSW MARTINSBURG       42.47N 96.85W
03/13/2019                   DIXON              NE   LAW ENFORCEMENT

            WATER OVER HWY 20 BETWEEN 583 AVE AND 5835
            AVE.

&&

PS
Local storm report, Mar 13, 8:48 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     FLOOD            1 NNE WAKEFIELD         42.28N 96.86W
03/13/2019                   DIXON              NE   LAW ENFORCEMENT

            WATER OVER THE ROAD ON HIGHWAY 35.

&&
Local storm report, Mar 13, 10:34 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            3 NE HORNICK            42.26N 96.05W
03/13/2019                   WOODBURY           IA   LAW ENFORCEMENT

            WOLF CREEK RUNNING OVER THE BANKS ONTO OLD
            HWY 141 AT HUMBOLT AVE. FLOODING IS BEING
            BLOCKED BY THE COUNTY ROADS.

&&
Local storm report, Mar 13, 10:37 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLOOD            2 NNE HOMER             42.35N 96.47W
03/13/2019                   DAKOTA             NE   LAW ENFORCEMENT

            HIGHWAY 75 CLOSED BETWEEN DAKOTA CITY AND
            WINNEBAGO, NEBRASKA DUE TO FLOODING.

&&

PS
Local storm report, Mar 13, 10:48 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     FLOOD            2 NNE HINTON            42.66N 96.28W
03/13/2019                   PLYMOUTH           IA   DEPT OF HIGHWAYS

            US 75 NORTHBOUND ROAD BLOCKED DUE TO
            FLOODING AT COUNTY ROAD C60. DETOUR IS IN
            PLACE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 flood. Local standard time, as filed.

Flood, Yankton

When
March 13, 11:48 AM CST to March 14, 7:00 PM CST
Where
Yankton County, 10.22 mi SW of Utica to 9.03 mi SW of Napa
Cause
Heavy Rain / Snow Melt
Property damage
$9.8 million
Reported by
Emergency Manager
Coordinates
42.882, -97.631

Street flooding in numerous intersections within the city of Yankton. A high number of flooded basements also reported, especially along Marne Creek. Other flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Lincoln

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Lincoln County, 7.11 mi W of Beresford to 5.57 mi S of Hudson
Cause
Heavy Rain / Snow Melt
Property damage
$3.1 million
Reported by
Emergency Manager
Coordinates
43.089, -96.920

A majority of county and township roads were inundated by water. Especially hard hit were gravel roads just south of Sioux Falls. Highway 11 around 2 miles southeast of Harrisburg was inundated with water for several hours. The property damage costs include estimates for public property losses.

Flood, Aurora

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Aurora County, 10.47 mi W of Aurora Center to 14.27 mi SE of Stickney
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
43.508, -98.788

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses.

Flood, Davison

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Davison County, 5.34 mi NNW of Mt Vernon to 3.84 mi ESE of Metzgerville
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
43.794, -98.283

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses.

Flood, Beadle

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Beadle County, 14.9 mi WSW of Virgil to 9.93 mi S of Iroquois
Cause
Heavy Rain / Snow Melt
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
44.199, -98.699

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Bon Homme

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Bon Homme County, 5.12 mi SW of Perkins to 11.37 mi ENE of Springfield Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
42.821, -98.095

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Brookings

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Brookings County, 3.09 mi W of Medary to 6.06 mi SSW of Elkton
Cause
Heavy Rain / Snow Melt
Property damage
$170,000
Reported by
Emergency Manager
Coordinates
44.228, -96.841

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Brule

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Brule County, 5.02 mi W of Bijou Hills to 2.88 mi ESE of Eagle
Cause
Heavy Rain / Snow Melt
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
43.515, -99.250

Flooding resulted in damage to public infrastructure including numerous county and township roads and culverts.

Flood, Gregory

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Gregory County, 5.46 mi S of Paxton to 8.42 mi WSW of Ft Randall
Cause
Heavy Rain / Snow Melt
Property damage
$1.4 million
Reported by
Emergency Manager
Coordinates
43.001, -99.532

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Hanson

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Hanson County, 9.73 mi WSW of Rockport to 4.02 mi ESE of Rockport
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.502, -97.962

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Hutchinson

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Hutchinson County, 5.21 mi SW of Tripp to 6.89 mi ESE of Menno
Cause
Heavy Rain / Snow Melt
Property damage
$760,000
Reported by
Emergency Manager
Coordinates
43.173, -98.051

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Jerauld

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Jerauld County, 9.76 mi W of Crow Lake to 19.33 mi SSE of Lane
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.937, -98.925

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Kingsbury

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Kingsbury County, 6.4 mi SW of Esmond to 5.18 mi W of Oldham
Cause
Heavy Rain / Snow Melt
Property damage
$370,000
Reported by
Emergency Manager
Coordinates
44.198, -97.851

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Miner

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Miner County, 9.87 mi W of Epiphany to 6.56 mi ESE of Canova
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.852, -97.848

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Moody

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Moody County, 9.49 mi SSW of Colman to 15.22 mi ESE of Trent
Cause
Heavy Rain / Snow Melt
Property damage
$260,000
Reported by
Emergency Manager
Coordinates
43.851, -96.886

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Sanborn

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Sanborn County, 9.79 mi SW of Cuthbert to 10.45 mi E of Farwell
Cause
Heavy Rain / Snow Melt
Property damage
$230,000
Reported by
Emergency Manager
Coordinates
43.853, -98.330

Flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, Turner

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Turner County, 0.81 mi NE of Irene to 3.67 mi SE of Centerville
Cause
Heavy Rain / Snow Melt
Property damage
$3.1 million
Reported by
Emergency Manager
Coordinates
43.087, -97.157

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Union

When
March 13, 12:00 PM CST to March 15, 8:00 AM CST
Where
Union County, 5.45 mi W of Elk Pt to 7.7 mi SW of Elk Pt
Cause
Heavy Rain / Snow Melt
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
42.685, -96.777

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Clay

When
March 13, 12:55 PM CST to March 15, 10:00 AM CST
Where
Clay County, 1.83 mi S of Burbank to 4.52 mi NNE of Dalesburg
Cause
Heavy Rain / Snow Melt
Property damage
$440,000
Reported by
COOP Observer
Coordinates
42.724, -96.818

Multiple rural roads under water. Other flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Douglas

When
March 13, 1:59 PM CST to March 14, 5:00 PM CST
Where
Douglas County, 2.37 mi SW of Joubert to 5.52 mi SSE of Delmont
Cause
Heavy Rain / Snow Melt
Property damage
$670,000
Reported by
Emergency Manager
Coordinates
43.396, -98.704

Flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses.

Flood, Minnehaha

When
March 13, 3:07 PM CST to March 15, 7:00 AM CST
Where
Minnehaha County, 4.04 mi SW of Pumpkin Center to 5.42 mi E of Benclare
Cause
Heavy Rain / Snow Melt
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
43.502, -97.127

Numerous flooding reports across the city of Sioux Falls and Minnehaha County, with several closed roads. Reports through social media as well as law enforcement. Other flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Clay

When
March 13, 5:35 PM CST to March 15, 2:00 PM CST
Where
Clay County, 7.68 mi NE of Wakonda to 5.57 mi NNW of Dalesburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.082, -96.974

Ponding of water over roadways at the intersections of 302nd St. and SD Highway 19, and SD Highway 46/19.

Flood, Charles Mix

When
March 13, 9:00 PM CST to March 14, 6:00 PM CST
Where
Charles Mix County, 8.8 mi ESE of Greenwood to 2.57 mi NE of Wagner
Cause
Heavy Rain / Snow Melt
Property damage
$330,000
Reported by
Emergency Manager
Coordinates
42.875, -98.218

South Dakota Highway 46 was closed both east and west of Wagner due to water flowing over the roadway. Other flooding resulted in damage to public infrastructure including county and township roads and culverts.

Flood, McCook

When
March 14, 3:00 AM CST to 11:00 PM CST
Where
McCook County, 6.14 mi WSW of Bridgewater to 8.07 mi SE of Canistota
Cause
Heavy Rain / Snow Melt
Property damage
$660,000
Reported by
Emergency Manager
Coordinates
43.504, -97.605

Interstate 90 was closed due to water flowing over the road between exits 364 and 368 southeast of Salem. Other flooding resulted in extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges.

Flood, Lake

When
March 14, 5:00 PM CST to March 15, 8:00 AM CST
Where
Lake County, 9.6 mi WSW of Orland to 8.83 mi SSE of Chester
Cause
Heavy Rain / Snow Melt
Property damage
$310,000
Reported by
Emergency Manager
Coordinates
43.850, -97.368

Water was flowing across SD Highway 34/U.S. 81 west of 447th Avenue, just west of Junius. Other flooding resulted in damage to public infrastructure including county and township roads and culverts.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 829013, 829270, 829294, 829305, 862058, 862059, 862062, 862063, 862065, 862066, 862086, 862087, 862088, 862089, 862090, 862091, 862092, 862093, 829014, 829016, 829017, 829021, 829265, 829164, 829264.